Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online
Ask a Dentist   »  

Swollen tongue, teeth indentations, have hypothyroidism and hypertension, take Synthroid and Metoprolol. What can be causing enlarged tongue?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 436 Questions
Question
I am a 43 year old female. I have been suffering from a swollen tongue for about three months. It doesn't extend into my airway or affect respirations, but it fills my whole mouth and I continually have teeth indentations on the sides of my tongue. I do have hypothroidism and take synthroid. I had my TSH checked in September and it was normal. My only other medical condition is hypertension and I take 25mg metoprolol daily for that. What can be causing my enlarged tongue?
Posted Thu, 12 Apr 2012 in Dental Health
 
 
Answered by Dr. Radhika 2 hours later
Hi XXXXXXX
Thanks for the query.

I believe the more information a person gives the better is the doctor's reply, please do not mind in answering the following:

1. Did you eat any foods or come in contact with any allergic substances like seafood, shellfish, new medications or an insect bite?
2. Have you had any recent infections or injuries to the mouth?
3. Do you have any pain or other symptoms?

The most probable cause could be Hypothyroidism itself. You might need to get your TSH (thyroid stimulating hormone),T3 and T4 levels checked too again. If there is a change you might need dose adjustment by your doctor.

Other common causes can be bacterial, yeast and viral infections like streptococcal infection (bacterial infection), and syphilis can lead to swelling of the tongue. Other causes of a swollen tongue include a variety of irritants and exposure to very hot foods or beverages, spicy foods, tobacco, and alcohol.

If you have eaten any allergic food or introduced any new medicine even that could cause this. Insect bites, dental appliances, tobacco or medical conditions like Pernicious anemia can also cause this.

You will need to get examined by your physician and also need to do the required blood tests.

Hope I have answered your query. If you have no further follow ups please accept my answer.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Swollen tongue, teeth indentations, have hypothyroidism and hypertension, take Synthroid and Metoprolol. What can be causing enlarged tongue? 36 minutes later
I haven't eaten anything I'm allergic to... As far as I know I don't have any allergies. If it is my thief levels, will changing my synthroid dose cause the tongue swelling to dissipate? I would hate to have this forever... It's very uncomfortable!
 
 
Answered by Dr. Radhika 2 hours later
Hi,

Thanks for the follow up.

It is good to know you do not have any allergies as allergies causes of swollen tongue are recurring in nature.

If it is indeed due to changes in thyroid level that is causing this then change in dosage will be needed. It will definitely help resolve the problem.

In addition you will also need to do blood investigations to look for pernicious anemia and other vitamin deficiencies. Getting your vitamin B 12 level is also needs to be considered.

Hope I have answered your query. If you have no further follow ups please accept my answer.

Wish you good health and speedy recovery.

Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Dentist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor